For millions of women around the world, taking the contraceptive pill is an automatic part of their daily routine. As habitual as getting dressed or brushing their teeth.
Which is why the findings of a new study are so chilling.
Women who take the contraceptive pill are more likely to be treated for depression, with teenage girls proving particularly sensitive to hormonal contraception, according to a large-scale study involving a million women and girls aged between 15 and 34.
Women on the combined pill were 23% more likely to be prescribed an antidepressant by their doctor, most commonly within the first six months of taking it, with younger women at greater risk.
The link between teenagers' contraception and their mental health was even more startling. Compared to their peers who weren't on the pill, teenagers taking the combined pill were 80% more likely to be prescribed an antidepressant, while those on progestin-only pills were more than twice as likely.
The Danish study, published in the Journal of the American Medical Association (JAMA) Psychiatry, suggested the hormonal changes induced by hormonal contraception could trigger depression in the same way a woman's monthly cycle can affect her mood.
Staggeringly, considering roughly half of reproductive-age women take hormonal contraception for a large proportion of their lives, the effect of low-dose hormonal contraception on mood and depression hasn't been fully studied, the researchers said.The researchers highlighted that women are twice as likely to develop depression at some point in their lifetime as men, but the rate is equal before puberty.
They called for more research to investigate the pill's potential side effects.
Responding to the study, other scientists said women shouldn't necessarily shun the pill. Some pointed out there is no way of concluding that the pill causes depression and that other factors may play a part.
Dr Channa Jayasena, a clinical senior lecturer in reproductive endocrinology at Imperial College London, said the study "raises important questions about the pill", reported The Guardian.
“Given the enormous size of this study, further work is needed to see if these results can be repeated in other populations, and to determine possible biological mechanisms which might underlie any possible link between the pill and depression," she said.
She added: "Until then, women should not be deterred from taking the pill.”
Dr Ali Kubba, a fellow of the faculty of sexual and reproductive healthcare of the Royal College of Obstetricians and Gynaecologists, also said the link between depression and hormonal contraceptives needs further study.
She said women shouldn't be alarmed because "all women react differently to different methods of contraception" and they should discuss the possible side-effects of the wide range of available contraceptives with a doctor.